What measures are recommended for preventing cetuximab-associated rash?
| Response from Joanna M. Pangilinan, PharmD
Pharmacist, Department of Pharmacy, University of Michigan, Ann Arbor
Epidermal growth factor receptor (EGFR) inhibitors include, but are not limited to, the monoclonal antibodies (mAbs) cetuximab and panitumumab and the small-molecule tyrosine kinase inhibitors erlotinib and lapatinib. These agents increase overall survival in patients with certain types of cancer and offer advantages over traditional chemotherapeutic agents, such as reduced myelosuppression and gastrointestinal adverse effects.[1,2]
However, painful and disfiguring dermatologic reactions (eg, papulopustular skin rash) occur frequently with EGFR inhibitors.[1,2,3]Up to 90% of patients who receive cetuximab therapy develop rash.Rash can adversely affect patient adherence and quality of life, and severe rash may result in disruption of EGFR inhibitor therapy, dose modification, or drug discontinuation.[3,4,5]
The exact mechanism of EGFR inhibitor-associated skin rash is not fully understood. Inhibition of EGFR may cause follicular occlusion and rupture and increased expression of genes that stimulate inflammation, apoptosis, and cell attachment. Secondary bacterial infection may occur and further exacerbate the rash. Patient factors may be associated with rash development. For example, patients younger than 70 years and male patients are at higher risk of developing rash with cetuximab use.Combination chemotherapy or radiotherapy may increase incidence and severity of rash.[2,6]
Although incidence and severity of rash differ with each agent, papulopustular rash usually develops within the first 2 weeks of EGFR inhibitor mAb therapy. In general, week 1 of therapy is associated with erythema and edema. A papulopustular eruption occurs from weeks 1 to 3, with crusting in the fourth week. The rash peaks in severity from weeks 4 to 6, but erythema, dry skin, and hyperpigmentation may persist even with treatment.
Research is ongoing regarding effective prevention and management of EGFR inhibitor-induced skin toxicity. Concerns about rash prevention measures have arisen, as some patients have mild to no cutaneous adverse effects and severity of rash is highly correlated with efficacy. However, in order to limit physical and emotional discomfort and infection, as well as to minimize treatment interruption, modification, or discontinuation, prevention should be considered. Prevention of adverse skin events also may help reduce the financial burden in cancer.
Patients should be educated about this adverse effect prior to initiation of therapy. They also should be instructed about general measures that may help minimize or reduce severity; these include, but are not limited to, the following[2,3,4,5,9]:
Use sun protection with non-alcohol-based, PABA-free physical sunblock with 30 SPF (eg, zinc oxide, titanium dioxide) that block ultraviolet A and B rays;
Hats and protective clothing should be worn in sunlight;
Stay hydrated by drinking plenty of fluids and avoiding caffeine;
Avoid skin dehydration (eg, alcohol-containing products), and use mild detergents and skin cleansers;
Avoid hot showers;
Apply moisturizing cream;
Use hypoallergenic makeup;
Avoid tight-fitting shoes and walking barefoot;
Shave carefully; and
Avoid over-the-counter antiacne products.
Recommendations and clinical practice guidelines for management of EGFR inhibitor-related cutaneous toxicities have been developed.[2,3,4,5] In general, recommendations are based on clinical trials (when possible), expert opinion, and consensus. For prevention, the Multinational Association for Supportive Care in Cancer (MASCC) Skin Toxicity Study Group recommends the following during weeks 1-6 and 8 of initial EGFR inhibitor therapy unless contraindicated:
hydrocortisone 1% cream twice daily;
moisturizer twice daily;
sunscreen twice daily; and
minocycline 100 mg once daily or doxycycline 100 mg twice daily. (Minocycline is less photosensitizing than doxycycline and may be preferable for those living in locations with a high ultraviolet index. Doxycycline may be preferable for certain patients [eg, renal dysfunction] based on safety profile.)
All patients who receive EGFR inhibitor therapy should be educated regarding this common adverse event and given recommendations for personal hygiene and sun protection. Rash may not be avoidable, but preventive measures should be considered for all patients initiating such therapy to minimize symptoms.
More clinical trials are needed to assess the efficacy and utility of preventive measures for EGFR inhibitor-associated skin toxicities so that established evidence-based guidelines can be developed.
Medscape Pharmacists © 2012 WebMD, LLC
Cite this: Joanna M. Pangilinan. Can Cetuximab-Associated Rash Be Prevented? - Medscape - Apr 03, 2012.